Colorado, 2014Tornadoes and Damaging Wind in Colorado, July 28, 2014
July 28, 2014 · NWS BOU · 3 events in 2 counties and zones
A severe thunderstorm produced two brief landspouts. In addition, a small boat was capsized by strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced two brief landspouts. In addition, a small boat was capsized by strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 2:44 PM MST, 9 minutes earlier.
Area forecast discussion, Jul 28, 2:44 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
344 PM MDT MON JUL 28 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 343 PM MDT MON JUL 28 2014
UPPER LEVEL RIDGE WILL BE SUPPRESSED INTO SOUTHERN NEW MEXICO AND
INTO MEXICO TONIGHT AND TUESDAY AS SHORT WAVES ROUND THE RIDGE.
MONSOONAL MOISTURE WILL ROTATE AROUND THE RIDGE AND CONTINUE TO
STREAM OVER THE STATE. PRECIPITABLE WATER VALUES ARE AROUND ONE INCH
ALONG THE FRONT RANGE. SCATTERED CONVECTION WILL CONTINUE INTO
THE EARLY EVENING OVER THE HIGHER TERRAIN WITH HEAVY RAIN BEING
THE BIGGEST THREAT. APPEARS THE LOWER ELEVATIONS ARE SOME WHAT
CAPPED SO WILL LOWER POPS TO ISOLATED. CAN'T RULE OUT AN ISOLATED
SEVERE WIND GUST THIS AFTERNOON AND EARLY EVENING...THOUGH THE
TREAT IS LOW.
WITH THE LACK OF UPPER LEVEL SUPPORT...STORMS WILL END LATE THIS
EVENING AS THE AIRMASS STABILIZES. COULD SEE LOW CLOUDS TOWARDS DAY
BREAK DUE TO THE MOIST AIRMASS...BUT SOME DRY AIR COULD PREVENT
THIS.
THE FIRST OF TWO SHORT WAVES WILL MOVE INTO COLORADO TUESDAY AND
PROVIDE LARGE SCALE LIFT ACROSS NORTHEAST COLORADO. ISOLATED STORMS
MAY FORM LATE TUESDAY MORNING. DURING THE AFTERNOON SCATTERED TO
NUMEROUS STORMS ARE EXPECTED TO DEVELOP. MOISTURE WILL INCREASE
THROUGH THE DAY. BY LATE AFTERNOON...PRECIPITABLE WATER VALUES WILL
REACH AN INCH IN THE FOOTHILLS... 1.25 ACROSS THE URBAN CORRIDOR AND
CLOSE TO 1.5 INCHES ON THE PLAINS. CAPES WILL REACH 500 TO 1000
J/KG...THIS COMBINED WITH SOME DIRECTION SHEAR IN THE ATMOSPHERE
COULD LEAD TO A COUPLE MARGINAL SEVERE STORMS...WITH STRONG WINDS
POSSIBLE. HOWEVER...MAIN CONCERN WITH THE STORMS WILL BE HEAVY
RAIN WHERE ONE INCH OF RAINFALL COULD FALL IN AS LITTLE AS 15-20
MINUTES FROM THE STRONGEST STORMS. THREAT FOR FLASH FLOODING WILL
BE HIGH AND CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF NORTHEAST COLORADO FOR
TUESDAY AFTERNOON AND MOST OF WEDNESDAY. FOR ADDITIONAL DETAILS
ABOUT THE HEAVY RAIN THREAT...SEE THE HYDROLOGY SECTION BELOW.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 343 PM MDT MON JUL 28 2014
SHOWERS AND THUNDERSTORMS TO CONTINUE TUESDAY NIGHT...WITH PERHAPS
SOME DECREASE IN THE ACTIVITY OVERNIGHT AS SUBSIDENCE MOVES
OVERHEAD. STEERING WINDS TO BE WEAK...SO SLOW MOVING STORMS
EXPECTED. WITH MOIST AIRMASS IN PLACE...THREAT FOR LOCALLY HEAVY
RAIN EXISTS ALONG WITH A FLASH FLOOD POTENTIAL. ON WEDNESDAY...
NORTHWEST FLOW ALOFT CONTINUES WITH GOOD UPSLOPE UP TO ABOUT 650
MB. SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING DURING THE
MORNING...THOUGH THERE MAY BE A SLIGHT DECREASE WITH MID LEVEL
SUBSIDENCE. BY AFTERNOON...NEXT MID LEVEL SHORTWAVE WHICH MODELS
SHOW OVER NORTHWEST COLORADO AT 12Z IS EXPECTED TO MOVE ACROSS THE
AREA WITH INCREASING LIFT. THIS SHOULD HELP ENHANCE THE ACTIVITY.
STEERING WINDS FAIRLY LIGHT...SO STORMS TO CONTINUE TO BE SLOW
MOVING. HEAVY RAIN THREAT WITH THE POTENTIAL FOR FLASH FLOODING TO
CONTINUE THROUGH THE AFTERNOON. THUNDERSTORM ACTIVITY TO DECREASE
DURING THE EVENING AS SLIGHTLY DRIER AND SUBSIDENT AIR MOVES IN
FROM THE NORTH. STILL SOME THREAT FOR LOCALLY HEAVY RAIN...THOUGH
FLOOD THREAT SHOULD BE DECREASING.
BY THURSDAY...FLOW ALOFT BECOMES NORTH NORTHWEST AS SHORTWAVE MOVES
SOUTHEAST OF COLORADO. AIRMASS SLIGHTLY DRIER WITH PRECIPITABLE
WATER VALUES AROUND AN INCH ACROSS THE PLAINS AND BETWEEN 0.60 AND
0.70 INCHES OVER THE MOUNTAINS. AFTER SOME MORNING LOW LOW CLOUDS
AND PERHAPS FOG...THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH THE
BEST CHANCE OVER THE HIGHER TERRAIN. BRIEF HEAVY RAIN WILL BE
POSSIBLE THOUGH THREAT FOR FLOODING LOOKS LOW. SOME MODERATION IN
TEMPERATURES WITH HIGHS IN THE MID AND UPPER 70S ACROSS THE
PLAINS.
ON FRIDAY...THE NORTH NORTHWEST FLOW ALOFT TO CONTINUE WITH A
SLIGHTLY DRIER AIRMASS. STILL SUFFICIENT MOISTURE FOR A CHANCE OF
THUNDERSTORMS...MAINLY ACROSS THE MOUNTAINS. MODELS HINT AT A MID
LEVEL SHORTWAVE MOVING ACROSS THE AREA DURING THE AFTERNOON WHICH
COULD INCREASE THE CHANCES FOR THUNDERSTORMS. HIGHS TO BE A BIT
WARMER...WITH READINGS AROUND 80 DEGREES OVER THE PLAINS.
FOR THE LATER DAYS...SATURDAY THROUGH MONDAY. NORTHWEST FLOW
ALOFT TO PREVAIL THROUGH THE PERIOD. ENOUGH MOISTURE FOR A CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS AND A
SLIGHT CHANCE ACROSS THE PLAINS EACH DAY. BOTH GFS AND ECMWF SHOW
SOME INCREASE IN MOISTURE LATE SUNDAY INTO MONDAY WITH HINTS OF A
MID LEVEL SHORTWAVE WHICH COULD LEAD TO AN INCREASING CHANCE OF
THUNDERSTORMS BY MONDAY. TEMPERATURES TO REMAIN BELOW NORMAL.
&&
.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 343 PM MDT MON JUL 28 2014
SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE DENVER
AREA THROUGH ABOUT 03Z. MAIN THREAT WILL BE HEAVY RAIN AND GUSTY
OUTFLOW WINDS TO 40 KNOTS. WIND DIRECTION MAY CHANGE A TIME OR TWO
DUE TO OUTFLOWS FROM NEARBY THUNDERSTORMS. THERE WILL BE A CHANCE
FOR LOW CLOUDS TUESDAY MORNING...THOUGH DRY AIR COULD PREVENT THIS
FROM HAPPENING. THUNDERSTORMS WILL LIKELY AFFECT THE DENVER AIRPORTS
TUESDAY AFTERNOON...AFTER 19Z. HEAVY RAIN AND OUTFLOW WIND GUSTS TO
40 KNOTS WILL BE POSSIBLE.
&&
.HYDROLOGY...
ISSUED AT 343 PM MDT MON JUL 28 2014
AIRMASS IS MOIST TODAY AND STORMS HAVE BEEN SLOW MOVING WHICH IS
LEADING TO A SLIGHT CHANCE OF FLASH FLOODING. FLOOD PRONE AREAS ARE
THE AREAS OF CONCERN TODAY. ONLY ISOLATED TO SCATTERED STORMS ARE
EXPECTED...SO THE OVERALL THREAT WILL BE LOW.
THE THREAT FOR FLASH FLOODING WILL BE MUCH HIGHER TUESDAY AFTERNOON
AND THROUGH WEDNESDAY. MOST OF THE BOXES HAVE BEEN CHECKED FOR
HEAVY RAIN AND FLOODING TUESDAY AFTERNOON INTO WEDNESDAY. THEY
INCLUDE...A VERY MOIST AIRMASS WITH PRECIPITABLE WATER VALUES NEAR
THE 99TH PERCENTILE...DEEP WARM CLOUD LAYER OF 8000-9000 FEET...DEEP
SKINNY CAPE WITH VALUES LESS THAN 1000 J/KG...AN EASTERLY WIND FLOW
UP TO 650 MB WHICH WILL PRODUCE AN UPSLOPE FLOW AND HELP STORMS
REGENERATE/TRAIN OVER THE SAME AREA. A FLASH FLOOD WATCH IS IN
EFFECT FOR MOST OF NORTHEAST COLORADO TUESDAY AFTERNOON THROUGH MOST
OF WEDNESDAY.
GRADUAL DRYING STILL EXPECTED THURSDAY INTO THE WEEKEND WITH LESS
THUNDERSTORM ACTIVITY. HOWEVER...THERE WILL STILL BE SOME THREAT
FOR HEAVY RAINFALL THOUGH THE FLOOD RISK SHOULD BE LOWER.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR COZ033>047-049.
&&
SHORT TERM...MEIER
LONG TERM...D-L
AVIATION...MEIER
HYDROLOGY...D-L/MEIER
Hazardous weather outlook, Jul 28, 9:16 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1016 AM MDT MON JUL 28 2014
COZ030>051-291630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1016 AM MDT MON JUL 28 2014
...HEAVY RAIN POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP
ACROSS THE AREA AGAIN TODAY. STORMS WILL FIRST DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS LATE THIS MORNING AND BECOME MORE
WIDESPREAD DURING THE AFTERNOON. ON THE PLAINS...ISOLATED TO
SCATTERED STORMS ARE EXPECTED TO DEVELOP BY MID TO LATE
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF
RAIN IN 20 TO 30 MINUTES. THE STRONGER OR SLOW MOVING STORMS MAY
PRODUCE 2 INCHES OF RAIN IN AN HOUR OR LESS. THESE STORMS MAY
PRODUCE SOME FLOODING...ESPECIALLY IN BURN SCARS OR URBAN AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS TUESDAY AFTERNOON
AND CONTINUE MUCH OF WEDNESDAY. AREAS OF HEAVY RAIN ARE
EXPECTED...WITH POTENTIAL FOR FLASH FLOODING. THE EXACT LOCATION
AND TIMING OF THE HEAVIEST RAIN IS UNCERTAIN...BUT A LARGE AREA
COULD RECEIVE OVER AN INCH OF RAIN WITH LOCALIZED AMOUNTS OF
SEVERAL INCHES WHERE SLOW MOVING THUNDERSTORMS DEVELOP. THE
GREATEST THREAT APPEARS TO BE IN THE FOOTHILLS AND ADJACENT PLAINS
FROM NEAR CHEYENNE SOUTH TO PUEBLO.
FROM THURSDAY INTO THE WEEKEND...SLIGHTLY WARMER AND DRIER
CONDITIONS CAN BE EXPECTED...THOUGH TEMPERATURES WILL STILL BE
BELOW NORMAL. THE CHANCES FOR THUNDERSTORMS WILL BE ON THE
DECREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.
Tornado, Weld
- When
- July 28, 2:53 PM MST
- Where
- Weld County, 1.38 mi S of Ft Lupton
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Official NWS Observations
- Coordinates
- 40.060, -104.800
A tornado touched down briefly in an open field; no damage was observed.
Tornado, Adams
- When
- July 28, 3:09 PM MST
- Where
- Adams County, 4.24 mi E of Adams City
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Official NWS Observations
- Coordinates
- 39.830, -104.790
A tornado touched down briefly on the southwest part of the Rocky Mountain Arsenal Wildlife Refuge. No damage was reported.
Thunderstorm Wind, Adams
- When
- July 28, 3:15 PM MST
- Where
- Adams County, Barr Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -104.780
Thunderstorm winds capsized a small boat. All three occupants made it to shore with no injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Flash Flood in New Mexico, July 28, 2014$30,000 · 1 event
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531643, 531642, 531644.